An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

Xanax taper or no?

Discussion in 'Prescription Drugs' started by pojack, Dec 11, 2018.

  1. pojack

    pojack Member

    I’ve been taking anywhere from .25 to .5 mg of Xanax per day for three months. There have been a few days (maybe 3 or 4) that I’ve taken .75 mg to 1 mg. I’m 6’0” 210 lbs (not sure if that matters). Can I quit cold turkey? Or should I taper myself off?
  2. Liola

    Liola Senior Contributor

    Hi Pojack,
    Personally I would make a taper...maybe someone here knows a taper. The best would be if you could consult with a doctor (an addictionologist) or a good primary doctor would also know.
    If you can't then at least google a taper for Xanax...I know it is one of the most addictive drugs out there and although that isn't a huge amount of mg. it has been a constant for your mind and body for long enough time that you have become dependent on it...your body has anyway.
    Stay in touch here when you are doing good or if you are feeling badly. This is a great support site and welcome!
    deanokat and Dominica like this.
  3. True concern

    True concern Community Champion

    My opinion only.
    .5mg for 1 week...... .25mg for 4 day's
    .25mg every other day for a week.
    After that NO more and I believe considering it's been relatively a short time. 3 month's my thoughts are this will work
    deanokat and Dominica like this.
  4. True concern

    True concern Community Champion

    But I'm no Dr just to be clear,I only speak from personal experience. STAY STRONG AND GOD BLESS
    deanokat and Dominica like this.
  5. Dominica

    Dominica Author, Writer, Recovery Advocate Community Listener

    @pojack hey there. wish i could have advice for you on this, but i just don't know. i'm glad you're getting off of it though. are you able to consult with a doctor about getting off?

    Definitely don't quit cold turkey. It can be very dangerous.
    deanokat likes this.
  6. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @pojack... Do NOT quit cold turkey. Quitting benzodiazepines cold turkey can wreak all kinds of havoc with your body and be extremely dangerous. You need to taper off of it. Definitely consider seeing an addiction specialist. They can help you get off the Xanax safely.
  7. pojack

    pojack Member

    Thank you for the responses. I’m surprised that I need to taper being on such a low dose for a relatively short period.

    Also, wondering why I couldn’t start with a taper today and why it was suggested that I continue taking 0.5 mg for a week in one of the responses.

    Thanks again.
  8. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @pojack... Nobody here is a medical doctor, so you'll have to take any advice with a grain of salt. We're just people speaking from experience. For what it's worth, I had a hell of a time getting off of Klonopin (another benzo) a few years ago. The only way I could do it was with a slow taper. If you want to read about my experience, here's the link to a piece I wrote about it:

    Held Hostage By a RX Drug: My Klonopin Nightmare

    Again, we're not medical professionals. My best advice to you is to find an addiction specialist and consult with them. That, I believe, is the safest thing for you to do.

    Good luck. Let us know how things go.
    True concern likes this.
  9. True concern

    True concern Community Champion

    What I meant was YES start the taper today,but considering you at time's took up to 1 full mg I was thinking stabilize at .5mg for 1 week to make it easier because of the occasional .75 and 1mg doses
    deanokat likes this.
  10. pojack

    pojack Member

    Thanks again for the replies. You guys are great! I’ll keep you all posted on my progress.

    One more question. I realize that Xanax can be taken with or without food. I did take it after a meal a few times and noticed that it didn’t give me the same effects as it did when I take it on an empty stomach. Don’t know if it was all in my head or if there’s actually a lesser effect when taken with food.
  11. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @pojack... I actually found a study about this online. From the study:

    "CONCLUSION: Coadministration of food was shown to have no effect on extent of absorption of immediate-release alprazolam ODT 1.0 mg when compared with drug administration in the fasted condition; however, the rate of drug absorption was decreased. The clinical significance of the difference in rate of alprazolam absorption is unknown but thought to be minimal."

    Here's a link to the study:

    https://www.ncbi.nlm.nih.gov/pubmed/17655512
    True concern likes this.
  12. pojack

    pojack Member

    Well, it looks like I’ll be going the cold turkey route. I was prescribed 30 days worth (60 pills) of .25mg of Xanax. As I stated, there were a few days that I took .75 to 1 mg.

    So I took the last dose of .5 mg last night thinking I could refill today. The pharmacy said they can’t refill it until December 19th because of when it was filled. So I called the doctor’s office and the receptionist basically told me the same thing.

    So what now? I’m getting anxious just at the thought of going without it and withdrawing. Do I go to the ER if I get bad anxiety and/or withdrawal? Will they even do anything for me?
  13. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @pojack... Sorry to hear this. This is one of the problems people run into when they increase their dosage on occasional days. Not preaching to you. I've done the same thing with some meds.

    Hopefully, things won't be too bad for you. I suggest you drink a lot of water and eat well. And if you start to get bad anxiety or withdrawal symptoms, definitely go to the ER. My son has been in a similar situation and the ER helped him. Of course, all ERs are probably different, but I think you would get the help you needed there.

    I'll keep good thoughts and say a prayer for you.
    True concern likes this.
  14. pojack

    pojack Member

    Thanks. Going through my paperwork, I have been taking the .25 to .5 mgs regularly for more like 8 weeks, not 3 months. Hopefully that will cause me to have diminished withdrawals if any. When should withdrawals start? I’ve been going 24 hours in between the doses.
  15. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @pojack... This article should help you.

    Xanax Withdrawal

    Remember: We're all here to help and support you.
    True concern likes this.
  16. pojack

    pojack Member

    Thanks for the artice. So it’s been 36 hours since my last dose, and so far, I feel ok. A little anxiety last night, but that’s about it. This is a good sign, no? I did notice yesterday and about a week prior that even though I was still taking it at the same time every night that I started feeling nauseous and tired around the same time. Could that have been withdrawals and I didn’t even realize it because my body was requiring more than .5 mgs to feel normal?Because when I took it again, I started to feel better.
    deanokat likes this.
  17. Dominica

    Dominica Author, Writer, Recovery Advocate Community Listener

    @pojack glad you're feeling ok so far! that's great news. your body could have reacted to the decrease with nausea and fatigue. it's likely...

    because you've been taking them every 24 hours... you might not experience much in terms of withdrawal!! and, you didn't take it that long... so yay for that.

    do some deep breathing exercises regularly, calming your nervous system. you'd be surprised at how much control we can have over the CNS if we'll take the time to be quiet and focus on the breath... it can help some.

    keep in touch and i pray today goes well for you!
    True concern likes this.
  18. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    That's definitely a good sign, @pojack. And it's possible that your withdrawal will be minimal. That would be an early Christmas present, for sure. Keep us up to date on how things go. We're here to listen and support.

    Sending you good vibes.
    True concern likes this.
  19. pojack

    pojack Member

    Thanks again for the replies. I’m going on 72 hours without a dose and I haven’t really noticed any withdrawals. I think I may have been withdrawing from it while I was actively taking it because I was only taking it every 24 hours and I think my body was adapting to the .5 mg and requiring more in order for me to feel better.

    I have been having some pretty consistent anxiety that’s likely due to my GAD. My resting heart rate was running around 100 beats per minute (it’s usually around 75), but I had a pretty stressful day at work. I remember when I took the Xanax in the beginning, the anxiety ceased after about 45 minutes and I would get really relaxed and fall asleep a few hours later. In the last few weeks however, I began to notice that the .5 was working, but not like it was in the beginning. So I likely would’ve started taking 1 mg to get that same effect. So yeah, this experience made me realize how addictive Xanax can be.
    Dominica likes this.
  20. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    I hope things continue to go well for you, @pojack. Fingers crossed!
    Dominica likes this.